Article Text

PDF

Reaction to cheese during TB treatment
  1. A C C Carvalho,
  2. M Manfrin,
  3. R P Gore,
  4. S Capone,
  5. A Scalvini,
  6. A Armellini,
  7. T Giovine,
  8. G Carosi,
  9. A Matteelli
  1. Institute of Infectious and Tropical Diseases, University of Brescia, Brescia, Italy
  1. Correspondence to:
    Dr A C C Carvalho
    Institute of Infectious and Tropical Diseases, University of Brescia, Piazza Spedali Civili 1, 25125 Brescia, Italy; a.carvalholibero.it

Statistics from Altmetric.com

We describe a case of a reaction to cheese in a patient with tuberculosis (TB) while on treatment with isoniazid.

A 26 year old woman diagnosed with breast TB after isolation of drug sensitive Mycobacterium tuberculosis by breast nodule biopsy was started on treatment on 18 February 2003 with four drugs (rifampin 600 mg/day, isoniazid 300 mg/day, pyrazinamide 2 g/day, and ethambutol 1.2 g/day). On 14 April she came for the scheduled medical visit reporting episodes of facial flushing, respiratory distress (“constriction of throat”), and headache. The first episode was noticed on 30 March while dining and lasted 30 minutes. The same symptoms occurred the following day during lunch; the blood pressure measured during the episode was 110/90 (normally 85/60). A further two similar episodes occurred, one of which was not associated with eating.

The patient denied digestive symptoms, a history of atopia, or the use of other drugs (legal or illegal). Physical examination was normal except for the presence of a nodule in the right breast at the site of the tuberculous abscess. She was informed that her symptoms might be caused by consumption of cheese and red wine intake in association with isoniazid use. She confirmed the regular consumption of different kinds of cheese, especially parmesan cheese; she denied consumption of black wine. The patient was advised to avoid eating cheese and TB treatment was maintained with rifampin and isoniazid; pyrazinamide and ethambutol were withdrawn at the end of the initial phase (2 months). Blood and urine examinations were requested. Serum electrolytes, bilirubin, transaminases, lactate dehydrogenase, thyroid hormones, haematological indices, prothrombin time, and urinary hydroxyindolacetic acid excretion over 24 hours were all within the normal range.

On her own initiative the patient decided to test the association of her symptoms with the ingestion of cheese. A few days later she ate a large amount of parmesan cheese: after 15 minutes she developed the typical reaction which lasted 1 hour. Thereafter she avoided eating ripened cheese and remained free of symptoms. She successfully completed her TB treatment course with no further adverse events.

The reaction to cheese described represents the “tyramine syndrome” or the so called “cheese reaction”. Few such cases have been described previously in association with isoniazid treatment.1–3 The syndrome is mainly characterised by skin flushing (facial, arms and upper body), tachycardia, dyspnoea, sweating, hypertension, conjuctival infection, and headache. The reaction is usually associated temporally with meals and is self-limiting, with signs and symptoms lasting from some minutes to a few hours.

Tyramine is formed by the decarboxylation of the amino acid tyrosine; oxidation by monoamine oxidase (MAO) represents the main pathway of its catabolism in man. In the gastrointestinal tract tyramine is oxidatively deaminated by MAO-A which seems to function as a protective barrier against high tyramine ingestion and high tyramine levels in the nervous system. Isoniazid is a weak inhibitor of MAO, mainly a MAO-A inhibitor. When the gastrointestinal and plasma MAO are inhibited by isoniazid and a large quantity of tyramine is ingested, it can be absorbed rapidly into the systemic circulation causing an abnormally high plasma concentration. Tyramine is then transported into adrenergic nerve terminals where it displaces norepinephrine (noradrenaline), causing its massive release and consequent hypertension.4

The concentration of tyramine in cheese is highly variable: higher concentrations are found in aged, ripened or spoiled cheeses like camembert, emmental and gruyere; moderate concentrations in Parmesan cheese; and it is undetectable in cream or cottage cheeses.5 Most of the cases of “cheese reaction” described in the literature were induced by gruyere, parmesan and “Swiss” cheese. Unfortunately the cheese reaction cannot always be anticipated since it seems to be influenced by different kinds of factors such as the concentration of tyramine in the food or the bioavailability of isoniazid. Some authors have hypothesised that the rate of acetylation of isoniazid is a predisposing factor to the cheese reaction.3 Slow acetylators should maintain higher plasma levels of isoniazid metabolites and consequently MAO inhibition for longer periods.

Clinicians treating patients with isoniazid should be aware of the risk of a reaction to foods rich in tyramine, especially cheese. This risk can be particularly relevant for patients from countries where cheese is part of the daily diets such as those in the Mediterranean area. Dietary restriction seems to be sufficient to control the recurrence of symptoms in patients who need to be maintained on isoniazid treatment for TB.

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.